Arizona, 2017Flash Flood and Damaging Winds in Arizona, August 10, 2017
August 10, 2017 · NWS TWC · 3 events in 2 counties and zones
Scattered thunderstorms moved northwest across southeast Arizona. The most notable produced a large swath of tree damage across the east side of Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $252,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved northwest across southeast Arizona. The most notable produced a large swath of tree damage across the east side of Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 10, 1:33 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 10, 1:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Aug 10 2017
.SYNOPSIS...Monsoon moisture has returned to the region with
daily shower and thunderstorm activity continuing into next week.
As a result of the increase in moisture afternoon temperatures
will settle back to more average levels through the weekend.
&&
.DISCUSSION...The 18Z sounding was rather respectable with shear
and instability which results in a potential for strong, well
structured storm development. Approaching MCV will help with
forcing this afternoon and evening. Currently the best low level
convergence is located across much of the southern most part of
the forecast area where storms are beginning to develop and the
best upper level divergence is across western Pima county where CA
Models are indicating significant development later today.
Overall feel the best "action" will occur across Pima, Santa Cruz
and western most Cochise county although can't rule out a storm
anywhere.
As the MCV continues to move north tonight combined with the
lingering moisture and left over instability all that should
allow for some overnight convection here and there although would
not expect it to be strong.
For Friday we will likely end up with a more down day as the MCV
will be north of the area leaving our area in an unfavorable
location for development. That said the low level moisture
combined with sunshine should be able to kick off at least some
activity Friday afternoon and then mainly over higher terrain.
This weekend we are expecting the activity to pick up again with a
moisture surge and a weak trough for a focusing mechanism. At this
range details are lacking so stay tuned. At least with all the
expected activity and moisture high temperatures should be
tempered some.
Looking further out ahead it appears that SW flow will develop over
the region allowing for drying to gradually take hold through the
week.
&&
.AVIATION...Valid thru 12/00Z.
SCT-BKN clouds at 7k-12k ft AGL this afternoon/evening with
scattered to numerous TSRA/SHRA persisting thru 11/05Z then
ISOLD-SCT -SHRA/TSRA continuing through the night. MVFR ceilings
and visibilities near stronger TSRA along with strong and gusty
outflows possible with TSRA. After 11/15Z SCT-BKN 6-12k with
ISOLD-SCT -TSRA/-SHRA after 11/19Z. Outside of storms SFC winds
generally less than 12 kts. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Active this evening with plenty of storms
expected, especially western areas. Then Friday is expected to be
more of a down monsoon day with fewer storms. Plenty of moisture
will be over the area this weekend which should result in plenty
of activity this weekend then slowly ramping down through next
week. Humidity levels will remain elevated through at least the
early part of next week with typical mid summer winds.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 2:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST THU AUG 10 2017
AZZ501-502-102200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
214 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
300 PM MST...
At 213 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Organ Pipe National Monument, or 42 miles west of
Sells, moving north at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville, Gu Vo and Pia Oik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3198 11299 3216 11254 3179 11243 3178 11251
3189 11284
TIME...MOT...LOC 2113Z 160DEG 13KT 3188 11259
MeyerFlash Flood, Santa Cruz
- When
- August 10, 3:00 PM MST to 3:40 PM MST
- Where
- Santa Cruz County, 0.23 mi ENE of Nogales to 0.2 mi N of Nogales
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 31.352, -110.927
An excavator became buried in about four feet of mud after the Nogales Wash flooded. Was buried up to the operator's cabin and had to be pulled out via tow truck. Additionally, a stream gauge in the Nogales Wash recorded a level of 10.4 feet at 3pm, which is almost 2.5 feet above flood level.
Thunderstorm Wind, Pima
- When
- August 10, 4:35 PM MST to 5:00 PM MST
- Where
- Pima County, 4.2 mi NE of (Dma)davis Monthan A to 3.58 mi SSW of Sabino
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Social Media
- Coordinates
- 32.219, -110.838
Over one hundred eucalyptus and other large shallow-rooted trees were toppled and many other tree limbs were downed on the east side of Tucson. The damage path from this severe thunderstorm was about a mile and a half either side of a line from Broadway Blvd. and Kolb Road to Tanque Verde and Sabino Canyon Roads. Several trees fell on to buildings near Speedway Blvd. and Pantano Road, including the Woodridge Apartment complex, which sustained significant damage to several units. One of the trees also crushed an automobile. Many other trees damaged retaining walls or power lines when they were downed. At least one power pole was also snapped. At least 7,000 customers were without power for several hours. Additionally, the roof was ripped off one house near 5th St. and Kent Drive.
Thunderstorm Wind, Pima
- When
- August 10, 5:10 PM MST
- Where
- Pima County, 0.66 mi ESE of Casas Adobes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.316, -110.970
Power lines were downed by thunderstorm winds between First Ave. and Oracle Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, August 10, 2017$9,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718398, 718302, 719586.